I am writing in hopes of obtaining your expert opinion on a particular patient I am following.
The patient is a 49 year-old gentleman with a history of Marfan's Syndrome and osteoporosis. He has a remote history of a growth-hormone producing pituitary tumor resected 14 years ago (no evidence of any active acromegaly). His anterior pituitary function tests are currently all within normal limits. There is no evidence of diabetes insipidus.
This man has only had one DEXA performed in December 2010, with the following results:
Anatomic Location: AP LUMBAR SPINE (L4 excluded)
BMD (gm/cm2): 0.703
SD above (+)/below, (-) T score: -3.3
SD above (+)/below, (-) Z score: -3.0
Anatomic Location: LEFT FEMORAL NECK
BMD (gm/cm2): 0.440
SD above (+)/below, (-) T score: -3.6
SD above (+)/below, (-) Z score: -2.9
He has had compression fractures of T12, L2, and L4 without any specific trauma that he recalls; there have been no other fragility fractures. He has had a negative work-up for hyperthyroidism, hypogonadism, hyperparathyroidism, Vitamin D deficiency, and multiple myeloma. There is no significant history of glucocorticoid use. He has significant scoliosis. A 24 hour urine collection for calcium was not elevated. He has normal renal function.
With respect to the treatment for his osteoporosis (beyond the 1,000 mg of elemental calcium and 1,000 units of Vitamin D supplements he takes daily), I was considering teriparatide.
Do you have any experience treating patients with osteoporosis and Marfan's Syndrome with teriparatide? Would you recommend bisphosphonate use instead for such an individual? Thank you so much for your time..-William Amess, MD
Thank you for the note and your great workup; I don’t have experience treating the osteoporosis of Marfan's syndrome but as you know its more a qualitative defect, than quantitative. Although you can use PTH, and it has recently been trialed in OI, I think you are safer using a bisphosphonate. The fracture risk reduction remains substantial among OI patients treated with these agents.-I hope this helps. Cliff Rosen, MD